Washington, 2014

Debris Flow in Washington, May 14, 2014

May 14, 2014 · NWS OTX · 1 event in 1 county or zone

Landslide allowed large rocks to obstruct SR20 eastbound at milepost 318 in Ferry county or 16 miles east of republic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Landslide allowed large rocks to obstruct SR20 eastbound at milepost 318 in Ferry county or 16 miles east of republic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 13, 9:11 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, May 13, 9:11 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1011 PM PDT TUE MAY 13 2014

.SYNOPSIS...
High pressure will bring a continued warming trend this week with
above average temperatures expected through Friday. A weak weather
disturbance will bring a chance for showers and thunderstorms over
the northern mountains and North Idaho Panhandle Thursday night
and Friday.  The weather is expected to turn cooler this weekend
with an increasing threat for showers along with a small chance
for thunderstorms.

&&

.DISCUSSION...
It is a quiet weather scenario across the Inland Northwest this
evening. High pressure is in control with just some high clouds
streaming through the ridge. The 00Z KOTX sounding shows moisture
increasing in the mid to upper levels but the surface to 700mb
layer remains pretty dry. No precip expected for the next 48 hours
anywhere across the forecast area. Generally mild temperatures are
expected overnight except for those typical cold spots that will
again dip into the mid 30s overnight. The warming trend continues
on Wednesday with temperatures in the mid 70s to mid 80s. No
update needed to the current forecast package. /Kelch

&&

.AVIATION...
06Z TAFS: No significant aviation concerns with upper level high
pressure firmly in control of the weather. A weak upper level
disturbance will track through British Columbia Wednesday
afternoon. This disturbance will disrupt the weak easterly
pressure gradient, making it a bit more westerly or southwesterly
Wednesday afternoon. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  76  52  81  54  76 /   0   0   0   0  10  10
Coeur d'Alene  43  75  48  80  51  74 /   0   0   0   0  20  20
Pullman        40  75  47  79  53  74 /   0   0   0   0  10  10
Lewiston       48  82  51  87  57  80 /   0   0   0   0  10  10
Colville       41  81  48  84  48  79 /   0   0   0   0  20  40
Sandpoint      37  73  44  77  49  74 /   0   0   0   0  20  50
Kellogg        40  76  45  77  49  72 /   0   0   0   0  20  30
Moses Lake     47  82  55  86  56  83 /   0   0   0   0   0   0
Wenatchee      52  82  60  86  58  80 /   0   0   0   0   0   0
Omak           46  83  51  85  51  81 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 13, 4:08 AM PST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT TUE MAY 13 2014

IDZ001>004-026-027-WAZ031>038-041>044-141215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
508 AM PDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Ferry

When
May 14, 12:06 AM PST to 5:00 AM PST
Where
Ferry County, 6.13 mi SE of Torboy to 6.08 mi SE of Torboy
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.612, -118.584

Large rocks in roadway blocked SR20 Eastbound lane only near milepost 318 in Ferry county. Report received via e-mail from Washington State Patrol.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507599.